# SDR 2006FA0000003

- Difficulty date: January 4, 2006
- Submitted: January 4, 2006
- Operation: General aviation
- Aircraft: N5175L
- Make and model: Cirrus SR22
- Aircraft serial: 1542
- Aircraft time: 168 hours, 128 cycles
- Engine: Cont IO550*
- System (JASC): 8550 · Reciprocating Engine Oil System
- Part: Dipstick
- Condition: Broken
- Location: Oil Cap
- Part time: 168 hours, 128 cycles
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

DURING PREFLIGHT WHILE CHECKING OIL LEVEL ON DIPSTICK, ENTIRE ROD PORTION OF DIPSTICK CAME APART IN MY HANDS UPON LIFTING IT OUT OF OIL FILLER TUBE.  BARELY CAUGHT IT WITH MY HAND BEFORE IT WOULD'VE FALLEN DOWN INSIDE THE ENGINE CRANKCASE WITH POTENTIALLY CATASTROPHIC RESULTS.  ROD IS SWAGED IN 2 PLACES ONTO A LOWER CALIBRATED AREA FOR DETERMINING OIL LEVEL AS WELL AS AT TOP WHERE IT AFFIXES TO DIPSTICK COVER.  IT HAS COME UNSWAGED IN BOTH UPPER AND LOWER PLACES.  IF THIS OCCURRED IN FLIGHT, IT APPEARS A CATASTROPHIC ENGINE FAILURE COULD OCCUR AS METAL ROD PARTS FELL DOWN INTO ENG CRANKCASE/SUMP REGION.  BELIEVE THIS DESERVES AN EMERGENCY AD.  THIS PLANE IS A 2005 - JUST A FEW MONTHS OLD!
